Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 79, NWS Phoenix, AZ

August 24, 2006La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 24, 2006, 4:11 PM MST for La Paz County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2006, 4:11 PM MST (23:11 UTC)
Expired
Aug 24, 2006, 4:45 PM MST
In force
34 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM MST, 1 hour 11 minutes before
AZZ020>028-CAZ030>033-250600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST THU AUG 24 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
REGION TONIGHT AS THE AIRMASS REMAINS MOIST AND UNSTABLE. THE CHANCE
FOR THUNDERSTORMS WILL CONTINUE FRIDAY...BEFORE AN APPROACHING LOW
PRESSURE AREA BRINGS DRYING TO SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. THIS DRIER AIR WILL SPREAD OVER THE ENTIRE REGION BY THE
WEEKEND...CONFINING ANY THUNDERSTORMS TO THE HIGHER TERRAIN OF SOUTH
CENTRAL ARIZONA. A MOIST SOUTHEAST FLOW IS EXPECTED TO RETURN THE
MIDDLE PART OF NEXT WEEK...FOR AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
ANOTHER VERY ACTIVE MORNING ACROSS SOUTHWEST AND SOUTH-CENTRAL
ARIZONA TODAY. ODD...REALLY...FOR THIS TIME OF YEAR...YET OBVIOUSLY
NOT OUT OF THE QUESTION. SCATTERED SHOWERS AND THUNDERSTORMS BEGAN
AROUND 5AM THIS MORNING AND HAVE BASICALLY CONTINUED ACROSS PORTIONS
OF LA PAZ...YUMA...MARICOPA...AND PINAL COUNTIES THROUGHOUT THE DAY.
THE BIGGEST THREAT WITH THESE STORMS HAS BEEN RAINFALL...WITH
SEVERAL PLACES IN THE VALLEY RECEIVING OVER AN INCH...WITH INDIAN
BEND WASH OVER 2.5 INCHES. SEVERAL URBAN AND SMALL STREAM FLOOD
ADVISORIES HAVE BEEN ISSUED...AND WELL CONTINUE TO MONITOR
FLOODING AS THE AFTERNOON WEARS ON.

MEANWHILE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
DEVELOPING OVER SOUTHWEST MARICOPA COUNTY...AS WELL AS LA PAZ AND
YUMA COUNTIES. STORMS ARE MOVING IN A GENERAL NORTHEAST DIRECTION
(AGAIN...ODD FOR THIS TIME OF YEAR)... AT A RATE OF ABOUT 5-10 MPH.
WILL THESE STORMS CONTINUE TO MOVE NORTHEAST INTO THE VALLEY? GOOD
QUESTION. LOOKING AT THE IR SAT IMAGERY...WE SEE CLOUD TOPS
CONTINUING TO COOL AS THEY MOVE IN THE GENERAL DIRECTION OF MARICOPA
COUNTY...INDICATING TALLER STORMS WITH DEEPER CONVECTION. WE DIDNT
HAVE AN AFTERNOON KPSR SOUNDING TODAY...BUT LOOKING AT THE 12Z KPSR
SOUNDING FROM THIS MORNING AND USING A MEAN MIXING RATIO FROM
1000-700MB OF ABOUT 12 G/KG (PRETTY IMPRESSIVE AMOUNT OF MOISTURE)
AND AN AFTERNOON HIGH OF 92 (PERHAPS A BIT OPTIMISTIC GIVEN THE 2:30
PM TEMP OF ONLY 89) WE GET A GOOD AMOUNT OF CAPE (NEAR 1000 J/KG).
HOWEVER...THERE IS AN AREA OF CIN WED HAVE TO OVERCOME IN ORDER TO
GET STORMS GOING ONCE AGAIN IN THE VALLEY...WHICH IS POSSIBLE AS
SURROUNDING AREA STORMS SEND OUTFLOWS THROUGH THE METRO AREA. THAT
SAID...WILL KEEP ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
FROM THE RIVER EAST THROUGH THE EARLY EVENING HOURS.

SO WHY ARE WE SEEING STORM DEVELOPMENT UNDER A SOUTHWESTERLY
FLOW...WHICH IS NORMALLY A DRY REGIME? EARLIER THIS MORNING WE
NOTICED SOME VERY LOW CLOUDS MOVING NORTHWARD ALONG THE BAJA
PENINSULA AND INTO YUMA COUNTY. KYUX VAD WIND PROFILE AS WELL AS MID
MORNING SOUNDINGS HAD A PRETTY GOOD LOW LEVEL SURGE GOING ON WITH
WINDS OUT OF THE SOUTH AT 15 TO 20 KTS. MEANWHILE...THE TROF OF LOW
PRESSURE OVER THE PAC NW IS RESULTING IN SOUTHWESTERLY WINDS OVER
THE WRN CWA...WHICH HAS PULLED THE MOISTURE COMING UP THE GULF OF CA
INTO THE WESTERN DESERTS. ALSO...TROPICAL STORM ILEANA CONTINUES
DOWN SOUTH...SENDING WAVES OF MOISTURE UP THE GULF AND INTO THE
DESERT SW. ALTHOUGH SHE IS TAKING A MORE WESTERLY TRACK THAN WHAT
WAS EXPECTED YESTERDAY AT THIS TIME...I CANT HELP BUT THINK SHE IS
HELPING TO SUSTAIN THE MOISTURE OVER THE WRN DESERTS...WHICH WOULD
NORMALLY HAVE BEEN WASHED OUT VIA A DRY SOUTHWESTERLY SYNOPTIC FLOW.

THAT ALL SAID...I ADDED SLIGHT CHANCE POPS FOR SE CA...INCREASING AS
YOU GO EASTWARD...FOR TONIGHT AND AGAIN FRIDAY. THE SYNOPTIC FLOW
WILL EVENTUALLY WIN OUT...WITH RATHER RAPID DRYING FROM WEST TO
EAST...BUT THE EARLIER MODEL RUNS MAY HAVE BEEN A BIT HASTY WITH
THIS. LATEST THINKING IS THE DRY AIR WONT USHER INTO OUR WRN
DESERTS AND SOUTH-CENTRAL DESERTS UNTIL SAT/SUN...WHERE THEN THE
CHANCE FOR SHOWERS AND THUNDERSTORMS ARE BASICALLY CONFINED TO THE
HIGHER TERRAIN OF SOUTHERN GILA COUNTY. MEANWHILE...THE NEXT DAY OR
SO COULD BE INTERESTING...AS THE ATM REMAINS MOIST AND WE ARE UNDER
A TRANSITION EVENT AT THE SYNOPTIC SCALE.

&&

.LONG TERM...
PREVIOUS DISCUSSION...
SUNDAY NIGHT THROUGH THURSDAY...
BY SUN UPPER TROF MOVES OVER AZ WITH FAIR AMOUNT OF DRYING ACROSS
THE ENTIRE REGION. AS TROF MOVES TO THE EAST MON...A UPPER HIGH SETS
IN OVER THE GREAT BASIN RESULTING IN DRY NORTHERLY FLOW FOR MUCH OF
THE REGION. THIS LOWERS P-WATER DOWN TO HALF AN INCH. BUT SOME
LIMITED MOISTURE IS EXPECTED TO REMAIN OVER THE HIGHER TERRAIN OF
SOUTH CENTRAL AZ AND WITH AFTERNOON HEATING...A SLIGHT CHANCE OF
THUNDERSTORMS WILL CONTINUE TO EXIST. THE DRIER AIR WILL ALLOW TEMPS
TO WARM BY SUN AND INTO THE FIRST PART OF NEXT WEEK. BY TUES ANOTHER
TROF WILL BE APPROACHING THE PACIFIC NW COAST FORCING THE UPPER HIGH
TO RELOCATE ITSELF IN THE 4 CORNERS REGION. THIS WILL RETURN A SE
FLOW TO SOUTH CENTRAL AZ AND A GRADUAL RETURN OF MOISTURE FOR A
SLIGHT CHANCE OF THUNDERSTORMS SPREADING WEST INTO THE SOUTH CENTRAL
AZ BY MID WEEK. WITH THE RETURN OF MOISTURE... TEMPS ACROSS SOUTH
CENTRAL AZ WILL SLOWLY BEGIN TO LOWER BY MID WEEK. A SW FLOW WILL
KEEP SW AZ SE CA DRY THRU MID WEEK.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

22/DKS
Hazardous weather outlook, Aug 24, 6:04 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
604 AM MST THU AUG 24 2006

AZZ022-023-027-251315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY AND AGAIN WEDNESDAY. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031-033-251315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-IMPERIAL COUNTY-
604 AM PDT THU AUG 24 2006 /604 AM MST THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

AZZ021-026-251315-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. STORMS MAY
PRODUCE DENSE BLOWING DUST...STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING WATER
IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY. STORMS MAY PRODUCE DENSE BLOWING
DUST...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN
WITH STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES. NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-028-251315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
604 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. HAZARDS INCLUDE
STRONG GUSTY POSSIBLY DAMAGING WINDS... AND LOCALLY HEAVY RAIN WITH
STREET FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HAZARDS INCLUDE STRONG GUSTY POSSIBLY DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WITH STREET FLOODING AND RUNNING
WATER IN NORMALLY DRY WASHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-032-251315-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
604 AM PDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STORMS MAY PRODUCE DENSE BLOWING DUST...STRONG
GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH STREET
FLOODING AND RUNNING WATER IN NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:16 PM MSTSevere Thunderstorm WarningPSRYuma29 min
Aug 23, 6:07 PM MSTSevere Thunderstorm WarningPSRYuma53 min
Aug 24, 9:24 AM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 24, 12:54 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 24, 4:39 PM MSTSevere Thunderstorm WarningPSRYuma36 min
Aug 24, 4:43 PM MSTSevere Thunderstorm WarningPSRLa Paz47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.